Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Detroit, MI

May 5, 2003Genesee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 5, 2003, 6:36 PM EDT for Genesee County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 6:36 PM EDT (22:36 UTC)
Expired
May 5, 2003, 7:15 PM EDT
In force
39 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Genesee County, MI

The radar

The Detroit radar (KDTX), 34 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 5:45 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 052236
SVRDTX
MIC049-052315-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
636 PM EDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENESEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 715 PM EDT

* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF GAINES...OR 13 MILES NORTH
  OF HOWELL...MOVING EAST AT 35 MPH. THIS SEVERE THUNDERSTORM HAS THE
  POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO ONE INCH
  IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINDEN...SWARTZ CREEK AT 650 PM EDT
  RANKIN AT 655 PM EDT
  FLINT AT 700 PM EDT
  GRAND BLANC...BURTON AT 705 PM EDT
  GOODRICH...DAVISON AT 710 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4301 8393 4278 8393 4279 8373 4290 8346
          4314 8347

$$

MANN JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:25 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, May 5, 2:25 PM EDT, 4 hours 11 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
225 PM EDT MON MAY 5 2003

...EXTENT OF TSRA/SVR ACTIVITY EARLY THIS EVENING MAIN CONCERN...

12Z UAA/WATER VAPOR IMAGERY SHOW LARGE UPPER SYSTEM ELONGATING OVER
THE UPPER MIDWEST. DRY SLOT VERY EVIDENT THRU OHIO VALLEY/SRN LAKES
REGION. NICE VORT SHEARING ENE THRU NORTHERN ILLINOIS ALONG BASE OF
UPPER SYSTEM. LEADING EDGE OF THIS FEATURE IS JUST NOW CROSSING SRN
LAKE MICHIGAN AS OF 17Z. THIS WILL PROVIDE LARGE SCALE VVEL TO AREA
INTO THIS EVENING. AT THE SFC...WARM FRONT HAS MIXED INTO SOUTHERN
MICHIGAN...INCLUDING SVRL COUNTIES IN CWFA. SUNSHINE ALONG/SOUTH OF
THIS BOUNDARY HAS ALLOWED TEMPS TO WARM INTO THE LOWER 70S SO FAR.
SFC DWPTS ARE HOLDING NEAR 60F AS WELL...ALTHO WESTERN EXTENT OF
DEEPEST LLVL MOISTURE IS IN QUESTION...AS WOLCOTT IN PROFILER SHOWS
30/35KT WSW FLOW AT H85...MOST LIKELY SPINNING IN AS FLOW RESPONSES
TO VORTICITY APPROACHING LAKE MICHIGAN.

SVRL THINGS INCLUDING...STRONG 0-6KM SHEAR/0-3KM SRH/WARM FRONTAL
FOCUS/UPPER SUPPORT FROM APPROACHING VORT AND LFQ OF ASSOCD 80+KT
H3 JET/HEALTHY MID LEVEL DRY INTRUSION...ARE COMING TOGETHER TO
EHHANCE TSRA DEVELOPMENT THIS AFTN/EVENING. ONLY LIMITING FACTORS
SEEM TO BE INSTABILITY AND PERHAPS LIMITED DEPTH OF LLVL MOISTURE AS
LLVL DRY PUNCH OVERTAKES WARM FRONT. EVEN SO...THERE STILL APPEARS
TO BE A 4-6 HOUR WINDOW INTO EARLY EVENING WHERE SVR TSRA POTENTIAL
EXISTS AS FORCING/VVELS COMBINE WITH FRONTAL FOCUS ACROSS SOUTHERN
CWFA TO FIRE STORMS. ENVIRONMENT GOOD FOR STRONG WINDS AND HAIL AND
SHEAR PROFILE SUPPORTS SUPERCELLS AS WELL. GENERAL SHRAS/TSRAS WILL
ALSO BE POSSIBLE THRU REST OF CWFA INTO TONIGHT. HWVR...SVR WEATHER
SHOULD REMAIN LIMITED TO SRN 1/3 OF AREA...DUE STABLE AIR NORTH OF
WARM FRONT.

THEREAFTER...DRY WX SETS UP ON SW WIND TOMR WITH MILD TEMPERATURES.
SEEMS LIKE LLVL FOCUS FOR SHRAS/TSRAS HAS BEEN SHUNTED SE...SO WILL
REMOVE PRECIP MENTION ON TUE. WILL UP TEMPS...PER GUIDANCE...GIVEN
WSW-WNW WINDS AND SOME SUNSHINE. DRY WX CONTINUES INTO WED/THU...
WITH JUST A BIT A COOLER AIR SEEPING INTO AREA ON NW WIND BEHIND
SYSTEM. OTHER THAN UPPING TEMPS TOMR SOME 5 DEGREES...WILL MAINLY
ONLY TWEEK THINGS A DEGREE HERE & THERE THRU REST OF FORECAST...
WITH MOST SIGNIFICANT CHANGE IN EXTENDED ON SATURDAY WHERE HIGHS
WILL BE UPPED SVRL DEGREES.

NEXT SHRA/TSRA CHC RE-ENTERS FCST THU NIGHT INTO FRIDAY AS ANOTHER
STRONG UPPER WAVE TRANSLATES INTO AREA. WILL LEAVE SHRA CHCS INTACT
AND ADD MENTION OF THUNDER FROM M59 CORRIDOR SOUTH...GIVEN SUPPORT
FROM LAST 3 RUNS OF GFS AND CMC FROM 00Z. A MUCH STRONG UPPER LOW
IS FCST TO FORM OVER PLAINS/UPPER MIDWEST THIS WEEKEND. CONSENSUS
AMONG MDLS IS PRETTY DECENT WITH THIS 2ND UPPER SYSTEM. ENERGY FROM
THIS SYSTEM PROGGED TO SPOKE INTO AREA SATURDAY NIGHT INTO SUNDAY.
WILL ADJUST TIMING OF CURRENT SUNDAY NIGHT TSRA IN FCST...AND DRY
IT OUT INTO EARLY NEXT WEEK. TEMPS AOA NORMAL LEVELS...WITH WARMEST
DAY ANTICIPATED ON SATURDAY AS RIDGE AMPLIFIES INTO AREA IN ADVANCE
OF DEVELOP STRONG LOW IN CENTER OF CONUS.

.DTX...NONE.

GURNEY

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 5, 6:02 PM EDT, 34 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
602 PM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS OVER SOUTHWEST LOWER MICHIGAN WILL TRACK
THROUGH SOUTHEAST LOWER MICHIGAN THIS EVENING. SOME OF THESE STORMS
WILL BE SEVERE. THE THREAT WILL EXIST BETWEEN 6 PM AND 10
PM...ALONG AND SOUTH OF A SAGINAW...PORT HURON LINE. THE PRIMARY
HAZARDS WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.
HOWEVER...A TORNADO OR TWO CANNOT BE RULED OUT AS THE THUNDERSTORMS
CROSS THE AREA AT 30 MPH THROUGH ABOUT 10 PM.

A WARM FRONT EXTENDS FROM LOW PRESSURE OVER LAKE MICHIGAN INTO
SOUTHEAST MICHIGAN THIS EVENING. ALONG AND SOUTH OF THE WARM
FRONT...FROM SAGINAW TO PORT HURON THE ATMOSPHERE WILL BE UNSTABLE
ENOUGH FOR A SEVERE THUNDERSTORMS.

STAY TUNED FOR LATER UPDATES ON THIS DEVELOPING WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL RETURN TO THE FORECAST LATE THURSDAY
NIGHT INTO FRIDAY...AND POSSIBLY AGAIN BY SATURDAY NIGHT AND
SUNDAY...AS ADDITIONAL STORM SYSTEMS TRACK FROM THE PLAINS INTO
THE WESTERN GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

OKEEFE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:56 PM EDTSevere Thunderstorm WarningDTXShiawassee49 min
May 5, 6:40 PM EDTSevere Thunderstorm WarningDTXWashtenaw50 min
May 5, 6:50 PM EDTSevere Thunderstorm WarningDTXLivingston40 min
May 5, 6:58 PM EDTTornado WarningDTXGenesee, Oakland32 min
May 5, 7:09 PM EDTSevere Thunderstorm WarningDTXLapeer51 min
May 5, 7:12 PM EDTTornado WarningDTXWashtenaw48 min
May 5, 7:18 PM EDTSevere Thunderstorm WarningDTXWayne57 min
May 5, 7:29 PM EDTTornado WarningDTXWayne46 min
May 5, 7:47 PM EDTSevere Thunderstorm WarningDTXOakland43 min
May 5, 7:53 PM EDTSpecial Marine WarningDTX82 min
May 5, 7:53 PM EDTTornado WarningDTXMacomb, Oakland52 min
May 5, 7:57 PM EDTSevere Thunderstorm WarningDTXSaint Clair63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.